Minnesota, 2007

Hail and Lightning Strike in Minnesota, September 20, 2007

September 20, 2007 · NWS FGF · 6 events in 4 counties and zones

This event set up as another nice case of elevated convection. On the morning of the 20th, an area of surface low pressure was located near Mobridge, South Dakota, with a warm front arching to the southeast (down into eastern Nebraska).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This event set up as another nice case of elevated convection. On the morning of the 20th, an area of surface low pressure was located near Mobridge, South Dakota, with a warm front arching to the southeast (down into eastern Nebraska). A 35 to 45 knot low level jet set up from central Nebraska into northeast South Dakota, where there was also a tight moisture gradient at 850 mb. Thunderstorms initially flared up near Crookston, MN, and moved northeast at 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 20, 8:30 AM CST, 1 hour earlier.

Area forecast discussion, Sep 20, 8:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT THU SEP 20 2007

FORECAST CHALLENGE FOR UPDATE CONCERNS PCPN CHANCES/COVERAGE AND
INTENSITY AS WELL AS TEMPERATURES.

CONVECTIVE COMPLEX OVER NE SD/SE ND AND WEST CENTRAL MN DRIVEN BY
MID LEVEL SHORTWAVE LIFTING NORTHEAST AND IMPRESSIVE LOW LEVEL JET
CONVERGENCE IN WARM ADVECTION ZONE. STRONGEST WARM ADVECTION AND
CONVERGENCE WITH LOW LEVEL JET GRADUALLY SHIFTS E DURING DAY SO
EXPECT CONVECTION TO FOLLOW. HAVE RECONFIGURED POPS BASED ON CURRENT
RADAR TRENDS AND EXPECTED PROPAGATION KEEPING HIGHEST POPS ACROSS
E-SE FA. DID NOT MAKE MAJOR CHANGES TO CURRENT MID RANGE AFTERNOON
POPS AS WILL HAVE TO SEE HOW FAR WARM FRONTAL BOUNDARY LIFTS NORTH
AND DEGREE OF INSOLATION TO DESTABILIZE COLUMN. WITH DEGREE OF
UNCERTAINTY ON SOLAR POTENTIAL WILL LEAVE TEMPERATURES AS IS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 20, 4:04 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 AM CDT THU SEP 20 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
504 AM CDT THU SEP 20 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING FOR AREAS GENERALLY SOUTH AND EAST OF A LINE
FROM GRAND FORKS TO VALLEY CITY. THE MAIN THREAT FROM THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN
ISOLATED TORNADO CANNOT BE RULED OUT FROM THE SOUTHERN
RED RIVER VALLEY INTO WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY NIGHT INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. IN ADDITION THE PUBLIC
IS ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

BERG

The radar

The Aberdeen radar (KABR), 202 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Lightning, Grant

When
September 20, 9:30 AM CST
Where
Grant County, Barrett
Property damage
$20,000
Reported by
Newspaper
Coordinates
45.920, -95.900

Lightning struck an evergreen tree in Barrett, scattering pieces of the tree across several neighboring yards. As the tree fell, it broke multiple windows and damaged the concrete steps to a house. The strike also damaged the electrical systems in three nearby homes. One home lost a microwave, two televisions, and several other smaller appliances.

Hail, Polk

When
September 20, 9:37 AM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
0.75 in hail
Reported by
Public
Coordinates
47.770, -96.610

The ground was covered with hail.

Hail, Polk

When
September 20, 9:50 AM CST
Where
Polk County, 5.61 mi E of Shirley
Measured
0.88 in hail
Reported by
Public
Coordinates
47.880, -96.500

Hail covered the ground.

Hail, Pennington

When
September 20, 9:52 AM CST
Where
Pennington County, 6.8 mi WSW of St Hilaire
Measured
1 in hail
Reported by
Public
Coordinates
47.990, -96.360

Hail, Red Lake

When
September 20, 9:52 AM CST
Where
Red Lake County, 1.66 mi SW of Wylie
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -96.350

Hail, Pennington

When
September 20, 10:14 AM CST
Where
Pennington County, 2.81 mi S of Mavie
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.110, -95.940

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54686, 54675, 54676, 54677, 54679, 54680.